Alert archive / Oklahoma / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Norman, OK

July 5, 2005Murray County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 5, 2005, 3:07 AM CDT for Murray County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 3:07 AM CDT (08:07 UTC)
Expired
Jul 5, 2005, 7:00 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Murray County, OK

The radar

The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 050808
FFWOUN
OKC099-051200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
307 AM CDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MURRAY COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 700 AM CDT

* AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CONTINUING TO MOVE OVER MURRAY COUNTY. MUCH OF THE 
CENTRAL AND EASTERN PORTIONS OF MURRAY COUNTY HAS ALREADY SEEN 2 TO 
4 INCHES OF RAIN THE PAST 24 HOURS...AND AN ADDITIONAL 2 INCHES MAY 
OCCUR EARLY THIS MORNING AS ADDITIONAL THUNDERSTORMS TRAVERSE THE 
AREA. THE HEAVIEST HIT AREAS WILL LIKELY EXTEND FROM NEAR TURNER 
FALLS AND CAMP CLASSEN...THROUGH SULPHUR AND THE CHICKASAW 
RECREATION AREA...OVER TOWARD HICKORY.

* LOCATIONS IN THE WARNING INCLUDE DAVIS...DOUGHERTY...HICKORY...LAKE
  OF THE ARBUCKLES...SULPHUR AND TURNER FALLS

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 47 AND 56.

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF 
CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH 
FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3439 9719 3438 9689 3462 9679 3465 9721

$$
11
2 follow-up statements
000 
WGUS74 KOUN 050931
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CDT TUE JUL 5 2005

OKC099-051200-
MURRAY OK-
430 AM CDT TUE JUL 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 AM CDT FOR MURRAY
COUNTY...

ADDITIONAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL LIKELY MOVE 
BACK OVER MUCH OF MURRAY COUNTY BETWEEN 5 AM AND 7 AM. IF THIS 
OCCURS...SATURATED GROUND AND SWOLLEN CREEKS AND STREAMS WILL CREATE 
HIGH WATER HAZARDS THROUGH MID MORNING.

AFFECTED LOCATIONS INCLUDE DAVIS...DOUGHERTY...HICKORY...SULPHUR...
TURNER FALLS AND LAKE OF THE ARBUCKLES

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 47 AND 56.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3439 9719 3438 9689 3462 9679 3465 9721

$$

11
000 
WGUS74 KOUN 051159
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CDT TUE JUL 5 2005

OKC099-051205-
MURRAY OK-
655 AM CDT TUE JUL 5 2005

...THE FLASH FLOOD WARNING FOR MURRAY COUNTY WILL BE ALLOWED TO 
EXPIRE...

THE HEAVIER SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE 
MORNING ARE EXPECTED TO REMAIN SOUTH OF THE AFFECTED AREA...WHICH 
SHOULD ALLOW CONDITIONS TO IMPROVE OVER MURRAY COUNTY. 

ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...MINOR FLOODING OF 
LOW-LYING AND POORLY DRAINED AREAS MAY PERSIST INTO THE LATE MORNING 
HOURS.

LAT...LON 3439 9719 3438 9689 3462 9679 3465 9721

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:00 PM CDT, 13 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM CDT, 13 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT MON JUL 4 2005

.DISCUSSION...
SHOWERS AND A FEW STORMS MAY LINGER NEAR THE RED RIVER EARLY THIS
EVENING FROM NORTH OF THE MORNINGS OUTFLOW BOUNDARY BEFORE THEY
DIE. WITH NORTHWEST FLOW PERSISTING THROUGH THURSDAY, EACH NIGHT
MAY SEE AN MCS IN SOME PART OF OK. STORMS EARLY THIS EVENING
DEVELOPING IN THE UPSLOPE FLOW OVER CO AND NORTHERN NM WILL BE
AIDED BY A WEAK CENTRAL ROCKIES WAVE. AS THE UPPER-LEVEL JET MAX
ROUNDS THE SOUTH PART OF THIS WAVE ACROSS NORTHERN NM LATER THIS
EVENING, THE LOW-LEVEL JET WILL SET UP THROUGH THE PAN HANDLES.
THE SOUTHEAST BOUNDARY LAYER FLOW WILL ADD TO THE MAINTENANCE OF
STORMS AS IT DID LAST NIGHT. TONIGHTS COMPLEX MAY BE FARTHER WEST
GIVEN THE ORIENTATION OF THE UPPER FLOW AND THE LOW-LEVEL JET.

TUESDAY NIGHT, AND TO A LESSER EXTENT, WEDNESDAY NIGHT MAY SEE THE
SAME PATTERN OF NIGHTTIME STORMS OVER OK AND NORTH TX. POPS HAVE
BEEN SPLIT BEFORE AND AFTER MIDNIGHT AND MAXIMUM TEMPERATURES
LOWERED SLIGHTLY THE NEXT 3 DAYS IN AREAS EXPECTED TO BE WELL-
BEHIND THE NIGHTS OUTFLOWS.

MODELS SUGGEST THAT BY FRIDAY, THE MEXICO RIDGE WILL BEGIN TO
BUILD INTO THE CENTRAL HIGH PLAINS WITH A WEAK UPPER TROUGH OVER
THE SOUTHERN MS VALLEY. THIS SHOULD GREATLY DIMINISHES CHANCES FOR
NIGHTTIME STORMS IN THE SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  89  69  92 /  30  30  30  20
HOBART OK         70  92  70  94 /  60  50  50  40
WICHITA FALLS TX  73  93  72  96 /  40  40  30  40
GAGE OK           68  88  67  91 /  70  20  60  20
PONCA CITY OK     68  90  68  89 /  20  20  30  20
DURANT OK         72  92  72  94 /  40  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

9
Hazardous weather outlook, Jul 4, 11:55 AM CDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON JUL 4 2005

OKZ004>048-050>052-TXZ083>090-051200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE RISK AREA IS MAINLY WEST OF A LINE FROM ALVA... TO
WEATHERFORD... TO MARIETTA... WHICH INCLUDES ALL OF WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE LATE THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA AND NORTH
TEXAS. MEANWHILE... ONGOING SCATTERED THUNDERSTORMS OVER SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS MAY PERSIST THROUGH THE AFTERNOON.
WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED FROM THIS ACTIVITY...
SMALL HAIL... GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH FEW
OF THE STRONGER STORMS.

EXPECTED WEATHER AND IMPACTS...
THE PRIMARY SEVERE WEATHER THREATS TONIGHT WILL BE DAMAGING WIND
GUSTS GREATER THAN 70 MPH... AND HAIL TO THE SIZE OF QUARTERS.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS ACROSS THE RISK AREA
SHOULD REMAIN PREPARED FOR SEVERE WEATHER OPERATIONS MAINLY TONIGHT.
ALL PERSONS WITH OUTDOOR PLANS ARE STRONGLY ENCOURAGED TO REMAIN
ALERT FOR CHANGING WEATHER CONDITIONS... AND TO STAY AWARE OF THE
LATEST WEATHER INFORMATION THROUGH TONIGHT.

DISCUSSION...
ONGOING SCATTERED THUNDERSTORMS OVER SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS MAY PRODUCE FREQUENT LIGHTNING AND BRIEF PERIODS OF
SMALL HAIL THIS AFTERNOON. MOST OF THE THUNDERSTORMS THROOUGH THE
AFTERNOON HOURS ARE EXPECTED TO REMAIN ALONG AND TO THE SOUTH OF A
WEAK COLD FRONT THAT EXTENDED GENERALLY ALONG INTERSTATE 40 AT
MIDDAY.

BY LATE THIS AFTERNOON AND EVENING...THE ATMOSPHERE OVER PORTIONS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS IS EXPECTED TO BECOME
INCREASINGLY UNSTABLE. MEANWHILE... AS AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST THIS AFTERNOON... THUNDERSTORMS WILL
DEVELOP OVER NORTHEAST NEW MEXICO AND SOUTHEAST COLORADO. THE STORMS
ARE THEN EXPECTED TO FORM ONE OR MORE LARGE CLUSTERS AS THEY DIVE
SOUTHEAST TOWARD WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JULY 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINS COULD CAUSE LOCALIZED FLOODING IN SOME LOCATIONS...
ESPECIALLY IN LOW-LYING AND POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS THAT AFFECT THE AREA MONDAY NIGHT WILL LIKELY CONTINUE
THROUGH TUESDAY MORNING...MAINLY OVER WESTERN NORTH TEXAS AND FAR
SOUTHERN OKLAHOMA. A FEW OF THESE STORMS MAY STILL BE NEAR SEVERE
LEVELS WITH STRONG WIND GUSTS BEING THE PRIMARY CONCERN.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY
THROUGH THE REST OF THE WEEK... AS A SURFACE FRONT REMAINS NEAR THE
AREA AND A NORTHWEST FLOW PATTERN ALOFT PERSISTS OVER THE PLAINS. IN
THIS WEATHER PATTERN... THUNDERSTORM CHANCES WILL GENERALLY BE THE
HIGHEST DURING THE LATE NIGHT AND MORNING HOURS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY JULY 5.

CJS

In the hours before

Special weather statement, Jul 5, 1:14 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
114 AM CDT TUE JUL 5 2005

OKZ004-005-009-010-050645-
ELLIS OK-HARPER OK-WOODS OK-WOODWARD OK-
114 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTHWEST OF
ALVA TO 12 MILES NORTHWEST OF GAGE AT 114 AM CDT...MOVING SOUTHEAST
AT 35 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES...INCLUDING
THE CITIES OF ALVA AND WOODWARD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Jul 5, 1:18 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
118 AM CDT TUE JUL 5 2005

OKZ040-050645-
GARVIN OK-
118 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF ELMORE CITY AT
118 AM CDT...MOVING EAST AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARVIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jul 5, 1:55 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
155 AM CDT TUE JUL 5 2005

OKZ048-050715-
ATOKA OK-
155 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ATOKA AT 155 AM CDT...MOVING
NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ATOKA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jul 5, 2:07 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
207 AM CDT TUE JUL 5 2005

OKZ027-050730-
GRADY OK-
207 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF RUSH SPRINGS
AT 207 AM CDT...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GRADY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jul 5, 2:14 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
214 AM CDT TUE JUL 5 2005

OKZ040-050745-
GARVIN OK-
214 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ELMORE CITY AT 214 AM CDT...
MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARVIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jul 5, 2:44 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
244 AM CDT TUE JUL 5 2005

OKZ005-050800-
WOODS OK-
244 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WOODS COUNTY AT 244 AM CDT...
MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WOODS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:30 AM CDTSevere Thunderstorm WarningOUNMurray45 min
Jul 5, 2:29 AM CDTSevere Thunderstorm WarningOUNMajor46 min
Jul 5, 3:15 AM CDTFlash Flood WarningOUNAtoka5 hr
Jul 5, 6:46 AM CDTSevere Thunderstorm WarningOUNTillman44 min

Nearby

Flash Flood Warnings in Oklahoma, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.